« go back

For heartburn/acid reflux, may one chew Tums with letters on Shabbos? If not, what should one do?

Swallowing pills with letters isn’t a problem. The issue is eating where it breaks before swallowing.

However, tums are a problem due to taking medication on Shabbos. It is permissible if either of the following conditions exists:

1. If one takes it before the onset of heartburn. Likewise, if taken for its nutritional value, as a calcium supplement, rather than to cure existing heartburn, there is room to be lenient.

2. If one is bedridden or his pain causes a sickness/ weakness in the entire body (such as severe pain where one cannot function).

3. If one has no choice as all foods cause him heartburn.

4. If mixed into a food before Shabbos.

Question 2:

What if the pain prevents sleep, or is really disturbing in general, may one take tums then?

Answer 2:

Tzaar Gadol, strong pain, isn’t a license to take medications, unless it causes one to be bedridden or a general weakness in the entire body
In such situations it is recommended to mix the medication into food before Shabbos, as mentioned.

Question 3:

Is it the same with Yom Tov?

Answer 3:

Yes, but second day Yom Tov it’s OK and there is no problem of Refuah (or the letters breaking).

 

Sources:

.מוחק – ראה חוט שני שבת ע׳ קסב. ועוד

רפואה – דנו בזה משום מאכל בריאים, הן מצד שכו״כ אוכלים אותו, והן מצד טעמו המתוק כסוכרי׳. וידוע הפלוגתא בויטמינים. ואכ״מ. וראה רפואת השבת ע׳ שכב ואילך

.חלה כל גופו – אדה״ז שכח, יט

.לערב באוכל – אדה״ז שם כז. קצוה״ש קכח בדה״ש לא. ועוד


Add Comment

Your Email address will not be published